I thank Drs. Tanaka and Sniecinski for their comments on our two reports of systemic thrombosis after cardiopulmonary bypass associated with aprotinin.1,2They point out the possible role of antithrombin deficiency in these scenarios: This is applicable, given the settings of endocarditis, disseminated intravascular coagulation, and prolonged cardiopulmonary bypass.1,2In the presence of antithrombin deficiency, overall thrombin production is increased.3This thrombin excess could be a factor in the rapid development of systemic thrombosis described.1,2
How do we integrate these observations into clinical practice? Clearly, we still lack adequate data to proceed. Bolus heparin therapy in the setting of aprotinin monitored with appropriate activated clotting time is an established standard for cardiopulmonary bypass, including deep hypothermic circulatory arrest, as the authors point out in their footnote. Furthermore, we have a large experience with this technique, including in deep hypothermic circulatory arrest.4–6To my knowledge, there is no case report of this phenomenon with bolus heparin therapy titrated to heparin level. Of course, on the basis of case reports, no comparisons can be inferred between these two standards of care with respect to this kind of event.
Systemic thrombosis after cardiopulmonary bypass is very uncommon in the presence of standardized heparin therapy. It has also been reported in the pediatric population and in the presence of aminocaproic acid.7,8A common feature in these reports is that the onset of thrombosis is shortly after heparin reversal with protamine, often in the setting of blood component transfusion to correct ongoing bleeding.
The exact etiology of this rare, but catastrophic event is probably multifactorial, including genetic factors such as factor V Leiden.9Antithrombin deficiency may be another factor in this multifactorial etiology. The role of aprotinin is still to be elucidated, because there is recent evidence of an association with thrombotic risk after cardiopulmonary bypass.10This area of endeavor is limited not only by a rare incidence and complex etiology, but also by a lack of real-time objective coagulation monitoring data. This information would allow analysis of the coagulation/anticoagulation imbalance to localize the lesion and direct further inquiry.
The role of antithrombin deficiency should also be interpreted in light of the thrombin inhibitor. Until recently, heparin, an indirect thrombin inhibitor, was the main anticoagulant for cardiopulmonary bypass. This will certainly shift in the future, given the arrival of bivalirudin, a direct thrombin inhibitor, as a clinical alternative to heparin for cardiac surgery with and without cardiopulmonary bypass.11,12
Drs. Tanaka and Sniecinski have correctly highlighted antithrombin deficiency as a possible component in the etiology of systemic thrombosis after cardiopulmonary bypass. The continuing incidence of these rare, but catastrophic cases highlights the clinical necessity for better data, perhaps in the form of an international registry. This would provide a platform for further clinical trials to refine our coagulation management of cardiopulmonary bypass and improve perioperative outcomes for our patients.
Hospital of the University of Pennsylvania, Philadelphia, Pennsylvania. email@example.com